Anybody on Galantamine? Which is a Cholinesterase inhibitor? Or has anybody been prescribed any steroids?

Hi, my husband has just been prescribed the above medication. Has anybody tried it and has it been helpful.

Also, has anybody been prescribed Steroids? We have just come back from South Africa where my husband had an injection for Gout. The difference in him within a couple hours was quite noticeable. Even the physio, asked what he was taking, as she could see the difference. We went back to the doctor (who by the way had had a patient with PSP) and he said the injection contained a steroid, so wrote a letter to our GP. Have just come back from seeing a neurologist today, who just laughed and said he also would feel better if he had some steroids! So we don't know what to think. My mother has had steroids for a completely different illness, but basically the steroids helped with the stiffness and pain she was going through. So what is the difference with PSP? Surely, anything that helps so be considered! He has been a lot better since then. Has not fallen for three weeks now.(touch wood) and his mood has been a lot brighter. I know there a lot of side effects, but I thought we should be thinking quality of life, not necessarily quantity. If he is not falling and can move better, that's got to be a good thing.

Thoughts please from those of you who seem to have a lot more knowledge than me!

Thank you.

Heady

10 Replies

oldestnewest
  • In what ways did it help? Could you be more specific. I agree with you, at the persistent falling over stage stage quality of life is crucial.

  • Hi den mob, my husband was a lot brighter, more alert. Moving was a lot easier, not so stiff. Which obviously boosted his morale and confidence, which made him a lot brighter, more alert etc. etc.etc. the physio said she noticed it in his eyes which were moving a lot more, which helped with his movement. The only side affect were night sweats for two nights, so I still had to get up and change the sheets! But it was lovely to hear him chatty again and even laugh. Don't worry, I'm not going to give up, our GP is next on our list. Somebody is going to have to give me a really good reason why he should not be on these pills. Like sugar dart has said in her reply, it may be helping yet another medical problem that we don't know about, which has helped his symptoms. I will keep you informed

    Heady

  • hello = how interesting to think thst steroids could help any of us with this wretched desease - i shall keep an eye on the replys ,,....

  • equaly could you let us know if there is any good effect from the other drugs - of which i have niot heard '

  • I had a hospice nurse tell me that even though mom had PSP she still had other physical problems as any aging person has. I was so enmeshed in the PSP world that I had not thought of the aging process and all that it brings. My mom had injections in hips and knees for several years and they were extremely helpful. I believe that she had arthritis. If it helps I would encourage you to continue with steroids. The rheumotologist determined what would work and did the injections.

  • Thank u Heady. We are due to visit the consultant soon but I think I will email her before we go and get her comments.

  • Hi, thanks for your replies. Sugerdart, you may be right, it could be yet another medical problem we don't know about! I'll keep you informed. Shasha, I will let you know how he gets on with the new pills. Has got to have an ECG first, but the nurse is off sick, so it's been postponed! Good job PSP is very slow!

    Heady

  • Dear Heady,

    I believe that galantamine is in fact a cholinase preserver or protector( according to my book) and the words cholinase or cholinesterase come from the actual chemical acytylcholine which is produced by the nerve cells and is an important chemical required for the nerve cells and hence brain to function correctly. It is vital for concentration, memory formation and also muscle and movement control. Galantamine is one of only a few such drugs but it is supposed to be a really good choice as it comes from daffodil bulbs and hence is a 'natural' and not a man-made product. In fact, I read somewhere that farmers in Holland are now producing fields of daffodil bulbs purely for the purpose of treating dementia etc. I wish that we had had such an enlightened consultant as yours seems to be as those we met seem never to have heard of it and certainly were not using it. The problem with many of these neurological degenerative diseases that also have Parkinsonism involvement, ie movement disorders, is that those drugs which are used to control cognition, ie the dementia side of things make the movement symptoms worse, ie more falls etc. It would appear that a really good consultant may try several of these dementia drugs and movement controlling drugs until the right cocktail is found for that particular patient, as unfortunately there is not one prescription to fit all. People react differently to drugs.

    With my father, we have had several diagnosis over the years starting with one young Australian doctor who put my Dad on steroids because he said Dad had polymyalgia rheumatica! Which actually he did not have, the next lot said he had Parkinson's, which was incorrect and the next lot after that said Lewy Body Dementia and of course now we have come to PSP. We had an awful job getting Dad off steroids as one has to reduce the dosage very very gradually, before we could use the Parkinson's and Lewy Body drugs. It took months and on one occasion, actually under a consultant in a hospital he nearly died as the silly woman stopped the drug in one go; he had to be put on drips and all sorts. Steroids or corticosteroids are really serious drugs with serious side effects. They are used to reduce inflammation in tissue and in particular joint problems such as gout and arthritis. Could it be that your consultant was referring to whole body treatment with cortisone and not just the odd joint or two? Perhaps that is why he seemed to be making a rather odd joke about the recommendation from your South African chap? Maybe your husband has not had so many falls recently because his gout joint is better and he is more able to balance and use his feet more nimbly? Only a suggestion as this whole scene seems to be a bit of a guessing game.

    Dad was put on Memantine and Aricept which help with dementia (both acting to support each other) and cocareldopa (levadopa) for movement. The side effects from the levadopa have been terrible causing awful spasms and cramps and it is only in the last few days that the ' penny has dropped' for them and they have stopped it. I think my Dad is now actually on the verge of death, he is in hospital and having end of life care. I just do not know what the answer is. We have had no luck with our doctors or consultants and of course they know best and we know nothing, and so we are completely 'in their hands'. Some doctors say that memantine causes stiffness and rigidity and perhaps this is why my Dad is so rigid. It is all trial and error, choosing cognition over movement or visa versa, and careful monitoring is essential.

    I hope this has helped you a little. Good luck.

  • Hi Heady, my husband also has PSP from about 4 years. I read about your husband having the Steroids,. I was wondering how he is responding to it and how he is feeling and is he still taking them? When I read your post, my husband and I got excited about it because you are right it is about the quality of life. We made an appointment to go see our neurologist. But I would like to know if your husband is still feeling better. I thank you for sharing your observations.

  • Hi Louli, my husband was only given a couple of injections for gout, which included the steroid. The doctor who gave him this, was also quite excited about the results, (he had had a patient with PSP a while ago). S was certainly a lot better, we noticed an improvement in his movement within hours. He was conversing a lot more and seems much more like his old self. This was in South Africa. Here in UK, our doctors just laughed, whether they thought we had been to a witch doctor, I don't know, but nobody seems to want to know. Hopefully, these new pills will work, at present, it's too early to tell, but he has not (so far) suffered any nasty side effects, so that's a bonus!

    As to S's condition now, he does still seems better than he was, even though the gout came back. I think some of the improvement has been due to the physiological boost it gave him. Also the physio that was working with him, was able to do a lot more, so that helped with his movement. Please don't think it was a magical cure, by improvement, I'm only talking about small amounts. A normal person would hardly notice, but for S to get to the loo a couple of seconds earlier is massive!

    I haven't given up, I will mention it to every doctor we see, as I'm sure there must be some benefit. I will keep you informed.

You may also like...